Hail, McDonald
- When
- December 9, 12:56 AM CST
- Where
- McDonald County, Noel
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.550, -94.480
A few storms developed over southwest Missouri during the overnight hours of 9 December. The storms produced penny size hail and severe thunderstorm wind gusts up to 60 mph that damaged power poles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A few storms developed over southwest Missouri during the overnight hours of 9 December. The storms produced penny size hail and severe thunderstorm wind gusts up to 60 mph that damaged power poles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 8, 11:47 PM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1147 PM CST MON DEC 8 2008 ...UPDATE TO AVIATION... .DISCUSSION... SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... THE MAIN FORECAST FOCUS WILL BE OVER THE NEXT 36 HOURS OR SO AS A STRONG STORM SYSTEM IMPACTS THE REGION. MANY THINGS TO CONSIDER INCLUDING PRECIPITATION AMOUNTS AND TYPES...AS WELL AS TEMPERATURES AND WINDS. MAY EVEN HAVE TO DEAL WITH A FEW THUNDERSTORMS ON THE WARM SIDE OF THE STORM SYSTEM. THE UPPER LEVEL PATTERN IS SOMEWHAT COMPLICATED AS THERE WILL BE A HANDFUL OF INDIVIDUAL SHORT WAVE TROUGHS TO DEAL WITH AS THEY ROUND THE BASE OF A MAIN LONG WAVE TROUGH. AT THE SURFACE...A STRONG AREA OF LOW PRESSURE IS CURRENTLY DEEPENING ACROSS SOUTHWEST KANSAS AND THE OKLAHOMA PANHANDLE. THE STRENGTH AND TRACK OF THIS LOW WILL HAVE A DIRECT IMPACT ON OZARKS WEATHER. THERE WILL ALSO BE SECONDARY AREAS OF LOW PRESSURE THAT DEVELOP IN RESPONSE TO THOSE ADDITIONAL SHORT WAVE TROUGHS. THIS COMPLICATED SCENARIO WILL PERSIST UNTIL THE AXIS OF THE MAIN LONG WAVE TROUGH CROSSES THE AREA TUESDAY NIGHT. LATE THIS AFTERNOON...WILL CONTINUE WIND ADVISORY OVER EXTREME WESTERN MISSOURI AND SOUTHEAST KANSAS THROUGH 5 PM. JOPLIN HAS ALREADY HIT CRITERIA AND SEE NO CHANGES IN SUSTAINED WINDS AND GUSTS OVER THE NEXT COUPLE OF HOURS. WINDS WILL SLOWLY BEGIN TO DIMINISH AROUND SUNSET. TONIGHT...LARGE SCALE ASCENT WILL INCREASE WITH THE APPROACH OF THE FIRST SHORT WAVE TROUGH. THE BEST LIFT WILL OVERSPREAD THE AREA LATE TONIGHT...ESPECIALLY OUT WEST WITH THE APPROACH OF THAT SURFACE LOW AND A STRONG COLD FRONT. WENT WITH CATEGORICAL POPS AREAWIDE. THINK ENOUGH INSTABILITY WILL BE AROUND TO CARRY A SLIGHT CHANCE FOR THUNDER. TEMPERATURES WILL STRUGGLE TO FALL TONIGHT AS STRONG SOUTHERLY WINDS CONTINUE TO ADVECT MOISTURE NORTHWARD. TUESDAY...THAT FIRST SURFACE LOW WILL PULL NORTHEAST INTO THE SOUTHERN GREAT LAKES. A STRONG COLD FRONT WILL QUICKLY SHIFT SOUTHEAST THROUGH THE AREA BEHIND THE LOW. THE BEST PRECIPITATION CHANCES WILL LIKELY COME IN THE MORNING OVER CENTRAL MISSOURI AS A DRY SLOT MAY TEND TO SHUT THE ORGANIZED PRECIPITATION DOWN LATER IN THE DAY. STRONG COLD ADVECTION WILL LEAD TO A FAIRLY RAPID CHANGE OVER FROM LIQUID TO FROZEN PRECIPITATION. NOT OUT OF THE QUESTION WE COULD SEE A BRIEF PERIOD OF FREEZING RAIN OR SLEET...BUT THE PREDOMINANT FROZEN PRECIPITATION TYPE WILL BE SNOW. LITTLE IF ANY ACCUMULATION IS EXPECTED ON TUESDAY...EXCEPT PERHAPS FOR AREAS OF WEST CENTRAL AND CENTRAL MISSOURI. THOSE AREAS MAY SEE A BURST OF SNOW AS MOISTURE WRAPS AROUND THAT DEPARTING LOW. WILL NEED TO WATCH WINDS CLOSELY AS WE MAY APPROACH ADVISORY CRITERIA ONCE AGAIN OVER SOME AREAS. TUESDAY NIGHT...ANOTHER SHORT WAVE TROUGH WILL APPROACH FROM THE SOUTHWEST AS THE MAIN TROUGH AXIS SETTLES SOUTHEAST. MEANWHILE...A WEAK SURFACE WAVE/LOW WILL LIKELY DEVELOP AND SWING NORTHEAST ALONG THE FRONT IN ARKANSAS. AM NOT EXPECTING A LOT OF PRECIPITATION...BUT IT IS A TOUGH CALL WITH RESPECT TO PRECIPITATION TYPE. THE MAIN QUESTION FOR THIS PERIOD WILL BE CLOUD ICE. WOULD EXPECT SOME MID LEVEL SATURATION (BEHIND THE DRY SLOT) WITH THE APPROACH OF THE WAVE AND TROUGH AXIS. IT MAY BE ENOUGH FOR CLOUD ICE...OR PERHAPS THE SEEDER/FEEDER EFFECT. WILL THEREFORE CARRY SLIGHT CHANCE/LOW END CHANCE POPS FOR LIGHT SNOW. WE COULD SEE ADDITIONAL MINOR ACCUMULATIONS OF SNOW IF WE CAN GET THE CLOUD ICE. OTHERWISE...THINK THE MORE PREVAILING PRECIPITATION TYPE MAY BE FREEZING DRIZZLE. WILL NEED TO WATCH THIS CLOSELY. BRISK NORTHERLY WINDS AND PLUMMETING TEMPERATURES WILL MAKE FOR A DOWNRIGHT RAW NIGHT. WEDNESDAY AND WEDNESDAY NIGHT...THIS SYSTEM WILL FINALLY PULL EAST OF THE AREA WITH SKIES CLEARING. TEMPERATURES WILL BE TRICKY AS A SURFACE RIDGE AXIS SETTLES OVER THE REGION. WENT COOLER THAN ALL FORMS OF MOS GUIDANCE...ESPECIALLY WEDNESDAY NIGHT WITH THE RIDGE AXIS NEARLY OVERHEAD. SCHAUMANN LONG TERM (THURSDAY THROUGH MONDAY)... AN UPPER LEVEL SHORTWAVE TROUGH WILL QUICKLY PUSH THROUGH THE REGION LATE IN THE WEEK BRINGING A REINFORCING SHOT OF COOLER AIR TO THE REGION. THIS DISTURBANCE WILL ALSO BRING A CHANCE OF LIGHT SNOW AND OR LIGHT RAIN TO THE NORTHERN CWA ON FRIDAY. THERE WILL BE LIMITED MOISTURE AVAILABLE TO THE REGION WHEN THIS DISTURBANCE PUSHES THROUGH...SO NOT MUCH MORE THAN FLURRIES OR SPRINKLES WILL BE POSSIBLE IF ANY PRECIPITATION IS ABLE TO DEVELOP. HAVE ADDED SLIGHT CHANCE POPS TO THE FORECAST ON FRIDAY ACROSS THE NORTHERN CWA. WARMER TEMPERATURES WILL RETURN TO THE AREA THIS WEEKEND AS THE SHORTWAVE TROUGH PUSHES OFF TO THE EAST AND UPPER LEVEL RIDGING BUILDS INTO THE AREA. AN UPPER LEVEL LOW WILL DEVELOP ACROSS THE NORTHWESTERN CONUS THIS WEEKEND AND WILL DIG SOUTH INTO THE SOUTHWESTERN CONUS BY THE START OF NEXT WEEK. THIS WILL HELP PUMP MOISTURE INTO THE REGION AND RETURN CHANCES FOR PRECIPITATION TO THE AREA SUNDAY INTO THE WORK WEEK...AS ENERGY FROM THIS LOW EJECTS NORTHEAST INTO THE REGION. A COLD FRONT WILL ALSO PUSH SOUTH TOWARDS THE AREA EARLY NEXT WEEK AND WILL ALSO BE A FOCUS FOR PRECIPITATION. TEMPERATURES SOUTH OF THE FRONT WILL REMAIN WARM ENOUGH TO KEEP THE PRECIPITATION IN THE FORM OF RAIN...AND WITH COLDER AIR BEHIND THE FRONT...WINTRY PRECIPITATION WILL BE POSSIBLE. AT THIS TIME IT APPEARS THE FRONT WILL REMAIN FAR ENOUGH NORTH TO KEEP THE PRECIPITATION IN THE FORM OF RAIN FOR THE ENTIRE CWA. WILL HAVE TO KEEP AN EYE ON THIS FRONT. IF IT SETS UP FARTHER SOUTH...PORTIONS OF THE CWA COULD SEE WINTRY PRECIPITATION. WISE && .AVIATION... FOR THE 0600 UTC KSGF/KJLN TAFS...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE MOVED INTO THE REGION LATE THIS EVENING AS LOW LEVEL MOISTURE INCREASES AND LIFT BECOMES ENHANCED WITH A STRONG UPPER LEVEL DISTURBANCE MOVING NORTHEAST THROUGH OK. SHOWERS/THUNDERSTORMS WILL BECOME MORE NUMEROUS OVERNIGHT...BUT KEPT CEILINGS IN THE MVFR CATEGORY FOR THE MOST PART UNTIL A STRONG COLD FRONT SWEEPS THROUGH THE REGION EARLY TUE MORNING. CEILINGS SHOULD GENERALLY BE IFR BEHIND THE FRONT ALONG WITH THE POTENTIAL FOR LOWER VISIBILITY WITH LIGHT RAIN AND DRIZZLE. LIGHT PRECIPITATION SHOULD GRADUALLY SWITCH OVER TO SNOW IN THE AFTERNOON...AND SOME POTENTIAL EXISTS FOR LOWER VISIBILITY IN LIGHT SNOW INTO THE EARLY EVENING HOURS. DRYER AIR LOOKS LIKE IT WILL START TO WORK ITS WAY INTO THE REGION TUE EVENING WITH SOME IMPROVEMENT IN CEILINGS BACK UP INTO THE MVFR CATEGORY. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1206 AM CST TUE DEC 9 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100615- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1206 AM CST TUE DEC 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. A LINE OF THUNDERSTORMS OVER EASTERN OKLAHOMA WILL MOVE EAST AND NORTHEAST INTO FAR SOUTHWEST MISSOURI BY 1 AM. WIND GUSTS OF 40 TO 60 MPH WILL BE POSSIBLE WITH THIS LINE OF STORMS FROM ANDERSON AND PINEVILLE EAST TO THE BRANSON AREA. OTHER SCATTERED THUNDERSTORMS WILL ALSO AFFECT MUCH OF THE OZARKS REGION TONIGHT AHEAD OF A COLD FRONT THAT WILL MOVE INTO THE REGION TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. RAIN IS EXPECTED TO TRANSITION TO WINTRY PRECIPITATION TUESDAY AND TUESDAY EVENING AFTER A STRONG COLD FRONT CROSSES THE OUTLOOK AREA. A BRIEF PERIOD OF SLEET OR FREEZING RAIN WILL BE POSSIBLE DURING THE TRANSITION...BUT THE PREDOMINATE FROZEN PRECIPITATION TYPE WILL BE SNOW. ONLY MINOR ACCUMULATIONS OF SNOW ARE EXPECTED...WITH UP TO A HALF INCH POSSIBLE ACROSS PORTIONS OF WEST CENTRAL AND CENTRAL MISSOURI. IN ADDITION TO THE SNOW...AREAS OF FREEZING DRIZZLE WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA TUESDAY NIGHT. WHILE THE OVERALL SNOW AND ICE ACCUMULATION IS EXPECTED TO BE LIGHT TUESDAY AND TUESDAY NIGHT...SOME BRIDGES...OVERPASSES...AND LESS TRAVELED SECONDARY ROADS MAY BECOME SLICK. FINALLY...WIND GUSTS GREATER THAN 30 MPH CAN BE EXPECTED BEHIND THE FRONT TUESDAY AND TUESDAY NIGHT. THE COMBINATION OF WIND AND ANY FALLING SNOW MAY REDUCE THE VISIBILITY TO LESS THAN A MILE AT TIMES. WIND CHILL VALUES WILL FALL INTO THE TEENS IN MOST AREAS BY LATE TUESDAY OR TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
The Tulsa radar (KINX), 106 km away, was scanning. The volume nearest the first event began at 06:54 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Severe thunderstorm wind gusts downed a few power poles near the community of McDowell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146315, 146317, 146316.